From Grand Rapids,Michigan, USA:
I took my eight-old daughter to the Emergency Room (ER) for urine frequency, urgency, and blood in her urine. The first two symptoms started about three hours prior. I took her in right away when blood appeared. The ER did a urine dipstick, which determined she had a UTI. They sent her urine to the laboratory for C & S (culture and sensitivity). They put my daughter on Cipro and Pyridium. Her symptoms improved, however, she said her side still hurt. I can't tell if there is any blood because of pyridium changing the color of the urine. Today, four days after the ER visit, the doctor called and said her glucose was triple what it should be and to take her in when the office opens Monday. He asked if anyone in the family has diabetes, but we don't. What are the chances it is diabetes? What else could it be?
Diabetes mellitus does not usually present with only a two hour period of symptoms. Furthermore, blood in the urine is not a typical presentation for "new onset" diabetes mellitus. But, under some specific circumstances, blood (usually microscopic amounts, invisible to the naked eye) can occur with diabetes mellitus.
So, the most likely diagnoses include infections of the urinary tract (the bladder or a kidney). Kidney infections typically have flank pain and fever. A kidney stone could cause some of the symptoms you describe.
As has been written by me in this forum before, just as "not all that glitters is gold," "not all that is elevated glucose is diabetes -- but it usually is."
Stress and infection are some of the circumstances that could lead to elevated blood and urine glucose. It is easy to screen for. Please follow your doctor's advice for the follow-up fasting blood glucose test (this should be a real "needle stick in an arm" and not just a fingerstick with a machine). You asked about the chances of this being diabetes. I don't know the specific odds, but diabetes is less common than urinary tract infections- especially in little girls.
In the meantime, should your child develop vomiting or decrease in alertness this weekend, please contact your doctor immediately!
Please let us know.
Original posting 4 Jul 2009
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.